Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Lincoln, IL

October 5, 2013Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 5, 2013, 2:12 PM CDT for Vermilion County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2013, 2:12 PM CDT (19:12 UTC)
Expired
Oct 5, 2013, 3:00 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 135 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS53 KILX 051912
SVRILX
ILC183-052000-
/O.NEW.KILX.SV.W.0101.131005T1912Z-131005T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT SAT OCT 5 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 300 PM CDT

* AT 209 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ROSSVILLE TO 8 MILES NORTH OF DANVILLE TO OAKWOOD...
  AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...HOOPESTON...ALVIN...BISMARCK AND VERMILION COUNTY
  AIRPORT.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 207 AND 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 8781 4023 8771 4046 8770 4050 8763
      4050 8753 4049 8752 4016 8752
TIME...MOT...LOC 1912Z 239DEG 26KT 4042 8764 4027 8762
          4015 8769

HAIL...<.75IN
WIND...60MPH

$$

GOETSCH
3 follow-up statements
985 
WWUS53 KILX 051921
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CDT SAT OCT 5 2013

ILC183-052000-
/O.CON.KILX.SV.W.0101.000000T0000Z-131005T2000Z/
VERMILION IL-
221 PM CDT SAT OCT 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
VERMILION COUNTY UNTIL 300 PM CDT...

AT 217 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HOOPESTON TO 8 MILES SOUTHEAST OF ROSSVILLE TO
DANVILLE...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4007 8777 4024 8768 4048 8766 4050 8763
      4050 8753 4049 8752 4016 8752
TIME...MOT...LOC 1922Z 239DEG 26KT 4046 8756 4031 8754
          4019 8761

HAIL...<.75IN
WIND...60MPH

$$

GOETSCH
632 
WWUS53 KILX 051937
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT SAT OCT 5 2013

ILC183-052000-
/O.CON.KILX.SV.W.0101.000000T0000Z-131005T2000Z/
VERMILION IL-
237 PM CDT SAT OCT 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
VERMILION COUNTY UNTIL 300 PM CDT...

AT 233 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF DANVILLE TO OAKWOOD...AND MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DANVILLE AND VERMILION COUNTY AIRPORT.

INTERSTATE 74 BETWEEN MILE MARKERS 208 AND 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4026 8767 4034 8752 4016 8752 4007 8777
      4024 8768
TIME...MOT...LOC 1937Z 239DEG 26KT 4028 8749 4017 8770

HAIL...<.75IN
WIND...60MPH

$$

GOETSCH
987 
WWUS53 KILX 051949
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT SAT OCT 5 2013

ILC183-051958-
/O.CAN.KILX.SV.W.0101.000000T0000Z-131005T2000Z/
VERMILION IL-
249 PM CDT SAT OCT 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILION COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH SOME OF 
THE THUNDERSTORMS MOVING THROUGH VERMILION COUNTY.

LAT...LON 4026 8767 4034 8752 4016 8752 4007 8777
      4024 8768
TIME...MOT...LOC 1948Z 239DEG 26KT 4032 8740 4021 8761

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 12:27 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 5, 12:27 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1227 PM CDT Sat Oct 5 2013

.DISCUSSION...
ISSUED 1013 AM CDT Sat Oct 5 2013

10 AM surface map showed strong cold front extending from near
Dubuque to Quincy, then into south central Missouri. Have been
seeing a few showers and storms over the last few hours,
especially west of Springfield, with regional radar mosaics
showing much of the activity immediately along the front. Main
question remains on how much severe potential will exist ahead of
the front today. Latest SPC Day1 outlook keeps the slight risk
going mainly east of a Peoria to St Louis line. Mesoscale analysis
already showing about 1500 J/kg of CAPE available with little
capping, but areas of stratus have been having a bit of a tough
time eroding. The stratus was rather shallow based on this
morning's upper-air sounding, so there remains thinner spots in
the clouds late this morning. Better 0-6km shear is immediately
along the front, although the highest values are actually behind
the front. Most of the focus of any severe weather would be with
the threat of damaging winds.

Have sent some updated zones/grids, mainly to reflect timing of
the precipitation today. Made some minor tweaks to the temperature
and dew point grids, although they largely have a good handle on
the trend of falling values this afternoon behind the front.

Geelhart

&&

.AVIATION...
ISSUED 1227 PM CDT Sat Oct 5 2013

Convection on the increase from KBMI-KDEC eastward at midday, and
currently think any significant visibility reductions in the storms
will be in these areas. A larger area of rain will be moving into
KPIA/KSPI from the southwest shortly. Cannot rule out a few
rumbles of thunder in these areas, but do not have the confidence
to go higher than VCTS at the moment. Ceilings have been
struggling to break out of the MVFR range all morning but have
been showing a bit of improvement over the last couple hours.
Think that some VFR conditions are possible before the arrival of
the cold front late this afternoon, bringing ceilings down again
into mid evening. With the large occluded low to the northwest,
think that a dry slot with mostly clear skies will briefly push
through late tonight and early Sunday, before VFR ceilings around
5000 feet increase again Sunday morning wrapping around the slowly
advancing low.

Geelhart

&&

.PREV DISCUSSION...
ISSUED 301 AM CDT Sat Oct 5 2013

After a stormy day across central Illinois today, much cooler
weather will arrive for early next week.

07z/2am surface map shows 1000mb low centered over South Dakota,
with cold front extending southeastward into Iowa/Missouri. Very
warm and humid airmass remains in place ahead of the front, with
temps in the 70s and dewpoints in the upper 60s. Meanwhile,
sharply colder conditions are noted further west behind the
boundary where readings are only in the 30s across the Dakotas and
Nebraska.

SHORT TERM...Today through Monday

Deep upper-level low currently spinning over South Dakota will be
the main weather-maker across the region for the next couple of
days. As this system slowly wobbles eastward, it will push a
strong cold front through central Illinois later today into tonight.
00z models have slowed eastward progression of the front just a bit,
bringing it into the Illinois River Valley by around 21z/4pm.
Given occluded nature of system, this slower trend seems
reasonable. As such, have lowered POPs across the western KILX CWA
into the chance category during the morning hours, opting to hit
POPs hardest during the afternoon and evening as best forcing
arrives. The front will have plenty of moisture to work with as
forecast soundings show PRECIPITABLE water values greater than
1.50. The airmass will also be moderately unstable, with CAPE
values ranging from 1500 to 2000J/kg. Main mitigating factor for
widespread severe weather will be weak wind fields/shear. While
instability axis will be positioned across Illinois and the Ohio
River Valley this afternoon, strongest wind shear will be
displaced well to the west across Iowa and Missouri. With these
two key severe weather parameters not coinciding with one another,
am not expecting a major severe event today. Thunderstorms will
increase in areal coverage during the afternoon, with perhaps a
few of them producing severe wind gusts. Outside of thunderstorms,
it will be another very warm day with highs ranging from the
middle 70s west to the lower 80s east. Based on expected speed of
front, temps will likely drop into the 60s along/west of the
Illinois River late this afternoon after FROPA.

Due to slower frontal movement, have increased POPs tonight. Will
carry likely to categorical POPs along/east of the Illinois River
during the evening, with best rain chances shifting to the I-57
corridor and eastward after midnight. Once front passes, skies
will clear across the Illinois River Valley late tonight. Low
temperatures will range from the lower 40s far west around
Galesburg and Rushville, to the upper 50s near the Indiana border.

Will linger some shower chances along/east of I-57 through Sunday
morning, as front slowly progresses eastward across Indiana. Mid-level
dry slot behind front and immediately ahead of slowly approaching
upper low will allow skies to be partly to mostly sunny across the
central and western CWA Sunday morning before clouds begin to
increase from the west by late in the day. Given slow movement of
system, have pulled back POPs from previous forecast to feature
only a slight chance for showers across the far west Sunday afternoon.

Cold core upper low will track overhead Sunday night into Monday,
creating a chilly and showery weather pattern. NAM/GFS/GEM are all
in excellent agreement with the position of the 500mb closed low
over Illinois by 12z Mon. Meanwhile, the latest run of the ECMWF
has made a drastic shift from its previous solution, now placing
the low over Michigan Monday morning. Will reject the ECMWF in
favor of the model consensus here. As a result, have added low
POPs for showers both Sunday night and Monday. Have also lowered
highs considerably for Monday, with readings only reaching the
lower 60s.

LONG TERM...Tuesday through Friday

Once upper low lifts further northeast, upper heights will once
again be on the rise across the central and eastern CONUS next
week. 850mb temps respond accordingly, with readings back into the
14 to 16c range by Thursday and Friday. This will support highs
well into the 70s and perhaps the lower 80s by the end of the week.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 5, 11:37 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT SAT OCT 5 2013

ILZ028>031-037-038-041>057-061>063-066>068-071>073-061100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
1137 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL...
EAST CENTRAL...AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. EXPECT SHOWERS AND THUNDERSTORMS AHEAD OF THIS
FRONT...AND THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE. DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER
THREAT...ALTHOUGH AN ISOLATED TORNADO MAY ALSO OCCUR. HOWEVER...
LARGE HAIL IS ALSO POSSIBLE IN AREAS NORTH OF I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH LATE AFTERNOON WEST OF
I-55...AND THROUGH 7 PM EAST OF I-55.

ILZ027-036-040-061100-
FULTON-KNOX-SCHUYLER-
1137 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
MID AFTERNOON...AS A COLD FRONT PASSES THROUGH THE REGION. A FEW
OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS AND HAIL...BUT IT
APPEARS THE BETTER RISK OF SEVERE WEATHER WILL BE A BIT FURTHER
EAST IN ILLINOIS. ANY LINGERING STORMS SHOULD DIMINISH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDDAY.

GEELHART

In the hours before

Local storm report, Oct 5, 1:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       EFFINGHAM COUNTY AIRPOR 39.07N 88.54W
10/05/2013  M1.51 INCH       EFFINGHAM          IL   AWOS

            ONE HOUR TOTAL

&&

GEELHART
Special weather statement, Oct 5, 1:44 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
144 PM CDT SAT OCT 5 2013

ILZ045-046-051945-
CHAMPAIGN-VERMILION-
144 PM CDT SAT OCT 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAMPAIGN AND VERMILION
COUNTIES UNTIL 245 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 16 MILES EAST OF CHAMPAIGN...
MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  FITHIAN...
  OAKWOOD...
  POTOMAC...
  DANVILLE...
  ROSSVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...ROYAL...COLLISON...MIDDLE FORK
WILDLIFE AREA...HENNING...VERMILION COUNTY AIRPORT AND BISMARCK.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3996 8803 4027 8803 4050 8773 4050 8753
      4049 8752 4001 8753
TIME...MOT...LOC 1845Z 241DEG 33KT 4013 8794

GOETSCH
Local storm report, Oct 5, 1:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HEAVY RAIN       WATSON                  39.03N 88.57W
10/05/2013  M1.75 INCH       EFFINGHAM          IL   COCORAHS

            SINCE NOON, WITH 1.7 FALLING IN 35 MINUTES.

&&

GEELHART
Local storm report, Oct 5, 2:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
204 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       EFFINGHAM COUNTY AIRPOR 39.07N 88.54W
10/05/2013  M3.12 INCH       EFFINGHAM          IL   AWOS

            2-HOUR TOTAL. 1.61 INCHES IN PAST HOUR

&&

GEELHART
Local storm report, Oct 5, 2:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND GST     5 W BISMARCK            40.27N 87.69W
10/05/2013  E50 MPH          VERMILION          IL   EMERGENCY MNGR

            REPORTED NEAR JAMESBURG

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:19 PM CDTAreal Flood AdvisoryILXEffingham6 hr
Oct 5, 1:44 PM CDTSpecial Weather StatementILXVermilion61 min
Oct 5, 1:56 PM CDTAreal Flood AdvisoryILXColes, Cumberland, Jasper, Shelby6 hr
Oct 5, 2:08 PM CDTFlash Flood WarningILXCumberland, Effingham, Jasper, Shelby6 hr
Oct 5, 2:43 PM CDTSpecial Weather StatementILXClark62 min
Oct 5, 2:54 PM CDTAreal Flood AdvisoryILXVermilion5 hr
Oct 5, 3:04 PM CDTFlash Flood WarningILXChampaign, Vermilion5 hr
Oct 5, 3:55 PM CDTSpecial Weather StatementILXLawrence65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.